Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 163, NWS Morristown, TN

August 16, 2016Greene County, Washington County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 16, 2016, 5:57 PM EDT for Greene County, Washington County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2016, 5:57 PM EDT (21:57 UTC)
Expired
Aug 16, 2016, 6:25 PM EDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 66 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:43 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 16, 2:43 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
243 PM EDT TUE AUG 16 2016

.SHORT TERM (Today and tomorrow)...
Showers and thunderstorms have developed in the West Tennessee
Valley, and east of the Southern Appalachian Mountains. Expect
storms to continue through the afternoon and into the evening.
There is a bit more CAPE to work with today, but the current trend
is to have less coverage than we saw yesterday. Similar to
yesterday also, we could see a few strong to marginally severe
storms in the area, but again, widespread severe weather is not
expected today. Also, we could see some patchy fog overnight,
particularly where showers occur today. Tomorrow we will have a bit
more moisture over us as the front fizzles out and moisture flakes
off south and closer to our region. This will likely bring an
increase in cloud coverage leading to cooler temperatures across
the area. In addition another round of widespread showers and
thunderstorms will again be possible tomorrow.

.LONG TERM...(Wednesday night through Tuesday)...Models continue to
be in decent agreement for the most part...and run to run
consistency is fair.  Forecast confidence is about average for this
time of year. Models still depict the remnants of a dissipating
frontal boundary sagging into the area in the Wed night/Thursday
time frame...then a stronger cold front pushing through sometime
Sunday night or Monday.  With considerable moisture lingering
through the weekend...expect to see at least scattered convection
each day. By Tuesday drier air is forecast to be over the area
behind the cold front...so should be less humid and precip free.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  88  71  88 /  30  60  40  40
Knoxville McGhee Tyson Airport, TN  72  87  69  85 /  30  60  40  50
Oak Ridge, TN                       72  86  70  85 /  30  60  40  50
Tri Cities Airport, TN              69  87  69  82 /  30  60  40  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

ABM/LW
Hazardous weather outlook, Aug 16, 4:06 AM EDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 AM EDT TUE AUG 16 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
406 AM EDT TUE AUG 16 2016 /306 AM CDT TUE AUG 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH
GREATEST THREAT BEING STRONG GUSTY WINDS AND LOCALIZED HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 16, 4:50 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 PM EDT TUE AUG 16 2016

TNZ039>044-070-073-162130-
WASHINGTON TN-NORTH SEVIER TN-JEFFERSON TN-COCKE SMOKY MOUNTAINS TN-
NORTHWEST COCKE TN-HAMBLEN TN-NORTHWEST GREENE TN-
SOUTHEAST GREENE TN-
450 PM EDT TUE AUG 16 2016

...SPECIAL WEATHER STATEMENT...

AT 447 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR HOT SPRINGS TO 10 MILES SOUTHWEST OF
NEWPORT. MOVEMENT WAS NORTHEAST AT 25 MPH.

WINDS 30 TO 40 MPH AND HALF INCH HAIL WILL BE POSSIBLE WITH THESE
STORMS. HEAVY RAINFALL IS ALSO EXPECTED WHICH COULD CAUSE LOCALIZED
FLOODING ESPECIALLY IN SMALLER STREAMS AND LOW LYING AREAS.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MORRISTOWN...GREENEVILLE...NEWPORT...JONESBOROUGH...
TUSCULUM...WHITE PINE...BANEBERRY...PARROTTSVILLE...RUSSELLVILLE...
MIDWAY...MOSHEIM...BULLS GAP...CEDAR CREEK...LIMESTONE...
FAIRGARDEN...CHUCKY...BYBEE...AVONDALE AND CAMP CREEK.

LAT...LON 3606 8263 3600 8278 3593 8281 3595 8288
      3593 8292 3590 8291 3584 8345 3626 8324
      3628 8310 3624 8307 3629 8299 3636 8237
TIME...MOT...LOC 2047Z 209DEG 24KT 3594 8283 3588 8335

TD
Special weather statement, Aug 16, 5:10 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT TUE AUG 16 2016

TNZ012-035-036-162215-
SCOTT TN-ANDERSON TN-MORGAN TN-
510 PM EDT TUE AUG 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SCOTT...WESTERN
ANDERSON AND CENTRAL MORGAN COUNTIES UNTIL 615 PM EDT...

AT 508 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF WARTBURG...MOVING NORTHEAST AT 10 MPH.

HAIL ONE HALF INCH UP TO DIME SIZE AND WINDS 30 TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WARTBURG...SUNBRIGHT...SLICK ROCK...FROZEN HEAD S.P....DEERLODGE AND
PETROS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3613 8434 3601 8474 3617 8484 3637 8450
TIME...MOT...LOC 2108Z 242DEG 10KT 3613 8472

TD
Special weather statement, Aug 16, 5:36 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT TUE AUG 16 2016

TNZ044>046-162215-
UNICOI TN-WASHINGTON TN-NORTHWEST CARTER TN-
536 PM EDT TUE AUG 16 2016

...SPECIAL WEATHER STATEMENT...

AT 533 PM EDT...DOPPLER RADAR WAS TRACKING A COUPLE STRONG
THUNDERSTORMS NEAR JONESBOROUGH...OR 8 MILES NORTHWEST OF
ERWIN...AND ANOTHER THUNDERSTORM NEAR JOHNSON CITY MOVING NORTHEAST
AT 15 MPH.

HALF INCH HAIL AND WINDS 30 TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...ELIZABETHTON...ERWIN...JONESBOROUGH...CENTRAL...
GRAY...PINE CREST...MIDWAY...OAK GROVE...SPURGEON...UNICOI...
WATAUGA...MILLIGAN COLLEGE...AVONDALE...EMBREEVILLE...
LEESBURG AND TELFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3626 8224 3626 8229 3624 8227 3611 8249
      3624 8264 3625 8264 3644 8246 3644 8242
      3643 8240 3642 8241 3643 8239 3642 8237
      3639 8238 3640 8237 3640 8230 3630 8218
TIME...MOT...LOC 2133Z 224DEG 11KT 3623 8251

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:13 PM EDTSpecial Weather StatementMRXKnox47 min
Aug 15, 8:57 PM EDTSpecial Weather StatementMRXUnion48 min
Aug 15, 9:03 PM EDTSpecial Weather StatementMRXKnox42 min
Aug 16, 4:50 PM EDTSpecial Weather StatementMRXCocke, Greene, Washington40 min
Aug 16, 5:10 PM EDTSpecial Weather StatementMRXMorgan65 min
Aug 16, 5:36 PM EDTSpecial Weather StatementMRXWashington39 min
Aug 16, 6:03 PM EDTSevere Thunderstorm WarningMRXCarter, Sullivan42 min
Aug 16, 6:54 PM EDTAreal Flood AdvisoryMRXSullivan111 min
Aug 16, 6:46 PM EDTSpecial Weather StatementMRXWashington, City of Bristol44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.